I think the bleeding's stopped... here, let me check.
April 27, 2010 9:43 AM   Subscribe

Any docs/pharmacists out there in mefi land? Anyone know if a side effect of Metoprolol is thinning blood? Or what else would cause me to bleed like a stuck pig?

My neuro started me on the beta blocker Metoprolol to help with my chronic migraines. So far, it's actually working in conjunction with my Verapamil -- I'm happy with it. But for the second time now since starting it, I've bled like a stuck pig after a needle. The first time was after a single-vial blood test. I continued to bleed even after the usual amount of pressure and a bandaid -- I was just leaving when I looked down and realized my arm was covered in blood.

Just now I came back from an MRI with contrast, and after they took out the IV, once again, pressure, gauze and some tape. 2 minutes later, the gauze is soaked and they had to replace it before they'd let me leave.

This has never happened before, after dozens of blood tests, and quite a few IVs from CT contrast. (Docs like looking at my brain.) The only thing I can think of is the Metoprolol is thinning my blood, or otherwise causing it not to clot quite as well.

If not... what else would randomly cause a normally well-clotting gal in her early 30s with a history of migraines due to issues with the arteries in her brain to bleed like this?

I know, I know... YANAD, YANMD, YANAP, YANMP, etc. I'm merely curious. And wondering if I should be stocking up on bandaids. I'll ask my neuro as well, of course.
posted by cgg to Health & Fitness (7 answers total)
 
you could also just call your local pharmacist and ask them.
posted by TheBones at 10:02 AM on April 27, 2010


That is a side effect you need to inform your doctor about. Increased bruising/bleeding while on a beta blocker can be a sign of serious complications, so do call your doctor's office today and ask about it.
posted by stoneweaver at 10:06 AM on April 27, 2010


IANAD, just a mellow migraineur.

I am curious. Do you know if/how much the drug has affected your blood pressure, if at all?
posted by onshi at 10:09 AM on April 27, 2010


... fellow migraineur. Although I am pretty mellow today, come to think of it, but not because of any beta blockers!
posted by onshi at 10:15 AM on April 27, 2010


Called doc. Left message and made an appointment in a couple weeks time. In the meantime he's going to look and my MRI, read my message and call back if there's anything to worry about.

onshi -- yeah, it's affected my blood pressure. Brought it down at first to the point where I was lightheaded in the morning (significantly lower than my high doses of Verapamil ever caused), but it's since stabilized. My blood pressure is very closely monitored... too high and the migraines come back. Too low and I'm a stroke risk :(
posted by cgg at 11:02 AM on April 27, 2010


No, this is not a common side effect of metoprolol, though there have been very rare case reports of thrombocytopenia (low platelets) correlated with the drug. Causation is often difficult to establish under these circumstances, however your complaints warrant further evaluation regardless of whether they are related to the medication or not. There are a wide variety of things that can lead to increased bleeding (too wide to discuss here).

Basic blood work (things like clotting times and blood counts) can rule out the vast majority of serious bleeding problems. See if maybe you can have them order any critical blood tests now while you wait for an appointment, or perhaps expedite that appointment. Again, while this would be a very rare complication if it were related to the medication, I'd personally want to know sooner rather than later if my doc thinks stopping the drug might be a good idea.
posted by drpynchon at 11:42 AM on April 27, 2010


Are you on anything else? Aspirin, ibuprofen, aleve, and fish oil are all common drugs that can act as blood thinners. I took a baby aspirin daily for a while and was shocked at how much I bled after a I got stuck.
posted by selfmedicating at 2:54 PM on April 27, 2010


« Older Just Say YES   |   Help me avoid getting scammed by London Landlord Newer »
This thread is closed to new comments.